Triple-Negative Breast Cancer: Latasha’s Story - Episode 2

Neoadjuvant Chemotherapy for TNBC

Latasha Jordan discusses her experience with neoadjuvant chemotherapy, and an expert in the management of breast cancer, Aditya Bardia, M.D., MPH, reviews common side events associated with systemic treatment.

Aditya Bardia, M.D., MPH: In general, for tumors that are a centimeter or more in size the preference is to consider systemic treatment first, and then surgery. It looks like in your case as well, Latasha, the plan was to consider systemic treatment with chemotherapy followed by surgery.

In terms of the type of systemic chemotherapy used, I’ll be curious to hear, Latasha, what you went through. The usual standard is a regimen where you get two drugs combined first, called A and C [doxorubicin and cyclophosphamide]. A is called the “red devil,” given the red color that the chemotherapy has. Then after that, Taxol [paclitaxel] is given. And then once the ACT [doxorubicin, cyclophosphamide, paclitaxel] regimen is done, patients usually undergo surgery. I’m curious to hear what your experience was.

Latasha Jordan: Initially, they told me there were two different surgeries that they could do—to remove the whole breast, or to go in just to where the cancer was. I did ask the surgeon what was best. I wanted to know what he thought was best. He said it was my decision and he would do what I wanted. I decided to remove the whole breast.

Aditya Bardia, M.D., MPH: What questions did you ask your doctor when they asked about the option of surgery first followed by treatment, or systemic treatment first followed by surgery? What was going through your mind? What questions did you ask? How did you decide on doing systemic treatment first and then surgery?

Latasha Jordan: To be honest with you, I really didn’t ask too many questions. I trusted everyone on that team. They treated me like I was family. “I’m here for you, for whatever you need. For whatever you want, we’re here.” I didn’t really feel like I needed to ask questions because that’s how much trust I had. The only thing I was worried about was the lymphedema. I ended up getting lymphedema. It’s more noticeable to me than anyone else. When I speak about it, people say, “Oh, I see it now. If you wouldn’t have said anything, I wouldn’t have noticed it.” I’m more paranoid about it than I should be.

Aditya Bardia, M.D., MPH: Not necessarily, you know your body best. There are things that you can see that others might not be able to see. If you know it is there, you definitely see it.

Tell us about your experience with chemotherapy. We were talking about hair loss, and that is probably the No. 1 complaint of patients when we talk about chemotherapy. These days, we have cold caps that could reduce the probability of hair loss. A few years ago, we didn’t have that. So, tell us your experience. Thank you for sharing the concern about hair loss. Any other side effects? And what was your experience like during chemotherapy?

Latasha Jordan: In 2019, it wasn’t that bad. I could honestly say that. I had little to no nausea. It wasn’t that bad. I was still able to eat certain things, I just didn’t like certain things. I started not liking certain foods. It wasn’t as bad as I thought it would be. I really didn’t get sick too often. I was able to handle it. I don’t know how to explain it. It just wasn’t as bad as I thought it would be

I’m not sure if it was because I had so many great people around me and so much positivity that it made it so much easier for me? I was always more concerned about everyone else around me. I wanted to make sure they were OK.

Aditya Bardia, M.D., MPH: That fits your personality—your concern about others, and family members, as well as providers.

Things have improved. Chemotherapy tends to have a bad name, but with the improvement in supportive medications with the use of antinausea medications, the incidence of nausea is much lower now compared to what it was in the past. These days, we have a three-drug regimen that you can use. Nausea is much better controlled compared to what it used to be years ago.

Also, regarding the dose of chemotherapy that is used, it took a while to come up with this regimen but it’s a regimen that, in general, is well tolerated. Besides nausea, the other concerning thing with chemotherapy is a drop in white blood cells and hemoglobin. These days with supportive medications or with the use of a shot, you can improve the counts. I’m sure you received that as well.

The third side effect with chemotherapy, and this is more commonly seen with Taxol, tends to be neuropathy. Particularly later on, patients tend to have some numbness in their fingers and feet. I don’t know if you had any of those side effects?

Latasha Jordan: Not the numbness, but I did have joint pain in my feet and hands. I don’t recall all of the names of the medications or anything, but it always occurred when I was treated with a certain medication. I already knew it would happen, so I got used to it. When that time came, I knew I would get that. It was painful.

Aditya Bardia, M.D., MPH: Absolutely. That’s what some patients have mentioned. It tends to present as numbness, and there is some pain associated with the Taxol.

That’s the most common regimen used in the U.S. There are a couple of other regimens that can be used. One is a more aggressive regimen than this one, where a fourth agent tends to get added—carboplatin. In general, that’s a regimen associated with higher toxicity. But in some instances, we tend to use it in the clinic. We particularly use it for patients who have lymph node-positive disease or for patients who do not have a major response to AC [doxorubicin and cyclophosphamide]. Then, along with the Taxol, carboplatin can be added. Now there’s interest in immunotherapy. A clinical trial that looked at immunotherapy in combination with chemotherapy, KEYNOTE-522, demonstrated improvement in response rates, including pathological response rates, with the addition of immunotherapy. We are awaiting additional data, but it is possible that immunotherapy will be something that is used in the future and will become part of our standard of care in this setting.

Transcript edited for clarity.